Minnesota, 2023

High Wind in Minnesota, April 30, 2023

April 30, 2023 · NWS ABR · 1 event in 1 county or zone

A deep area of low pressure east of the region and a strong high pressure building into the region from the north produced high winds across west central Minnesota. A peak wind gust of 58 mph was observed 3 miles west of Odessa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A deep area of low pressure east of the region and a strong high pressure building into the region from the north produced high winds across west central Minnesota. A peak wind gust of 58 mph was observed 3 miles west of Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:41 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 30, 11:41 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 PM CDT Sun Apr 30 2023

.UPDATE...
Issued at 1239 PM CDT Sun Apr 30 2023

See below for an updated aviation discussion.

UPDATE Issued at 1019 AM CDT Sun Apr 30 2023

Northerly wind gusts of 45 to 55 mph have already been observed
this morning across the far eastern CWA, and deeper mixing into
the afternoon will keep conditions windy through the day. The Wind
Advisory remains in effect until 8pm.

UPDATE Issued at 624 AM CDT Sun Apr 30 2023

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Monday Afternoon)
Issued at 249 AM CDT Sun Apr 30 2023

Lingering clouds will exit southeast this morning, but linger east,
closer to the stacked sfc to 500mb low near Lake Michigan. This
will keep north to northwest flow at 500mb through the period, as
the low shifts to the southeastern Ontario and northern NY Tuesday
afternoon. High pressure at the surface will be set up across
central Canada to start the day today, with a ridge extending
across the western Dakotas and NE. We'll still have that tight
pressure gradient over eastern SD and western MN with mixing to
around 750mb(closer to 800mb near the James River) this afternoon
where it will tap into slightly stronger winds. Wind gusts of 30
to near 45 mph still look likely over eastern SD, with the
strongest winds across the Sisseton Hills and east. Have gone
ahead with a low end Wind Advisory across our eastern 1-2 tiers of
counties.

Fire weather wise, the driest air and driest fuels (grasses) will be
west of the Missouri River where relative humidity values will fall
into the 20 to 25 percent range. This will contrast with the 35 to
45 percent range east. The surface high will continue to sink south
with the ridge spreading across much of the rest of the area. With
that will be slightly less wind but lower relative humidity values
of 20 to 35 percent. Wind gusts of 30 to near 40 mph could still be
possible over our eastern forecast area.

.LONG TERM...(Monday Evening through Saturday)
Issued at 249 AM CDT Sun Apr 30 2023

The main forecast challenge in the extended is precipitation chances
toward the end of the period. The region will be situated between a
large upper trough over the eastern half of the country and a ridge
over the Rockies to start the period. The ridge will gradually work
its way eastward to over the central part of the country by the
middle of the week, before getting pushed east later in the week as
shortwave energy swings across the Northern Plains Friday and
Saturday.

At the surface, high pressure will be the dominant feature over the
region Monday night through early Wednesday, with the region then
becoming situated between the exiting high and low pressure to the
west. This will allow for decent warm air advection to develop
Wednesday and Thursday. Will then see increasing chances for
precipitation Thursday night through Saturday as the low pressure
system to the west slowly works its way across the central part of
the country. At this time, it looks to be more of a scattered shower
type pattern, but cannot rule a few thunderstorms Friday afternoon
and again Saturday afternoon as some weak instability develops.

High temperatures will be in the 50s and 60s Tuesday, in the 70s to
lower 80s Wednesday and Thursday, and in the 60s to lower 70s Friday
and Saturday. Overnight lows will be in the upper 20s to lower 30s
Monday night, in the 30s to lower 40s Tuesday night, and in the 40s
Wednesday night, Thursday night and Friday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1239 PM CDT Sun Apr 30 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period. Strong
northwesterly winds with gusts of 30 to 55 mph will persist
across the area, strongest across eastern South Dakota.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ008-020>023.

MN...Wind Advisory until 8 PM CDT this evening for MNZ039-046.

&&

UPDATE...Lueck
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...Lueck
Hazardous weather outlook, Apr 30, 2:27 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
327 AM CDT Sun Apr 30 2023

MNZ039-046-SDZ008-021-023-010830-
Traverse-Big Stone-Roberts-Grant-Deuel-
327 AM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Winds out of the north 25 to 30 mph will gust 35 to around 45 mph
today. The combination of dry grasses and gusty winds will result in
grassland fire danger rating values will be in the very high
category today with dangerous burning conditions. Outdoor burning is not
recommended as fires could spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Grassland fire danger rating values will be in the very high category
again Monday due to the dry and very low moisture content of
grasses, and other dry organic material on the ground. Outdoor
burning is not recommended as fires could spread rapidly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ004>007-009>011-016>020-022-036-037-051-010830-
Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-Faulk-
Spink-Clark-Codington-Hamlin-Hyde-Hand-Buffalo-
327 AM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

The combination of dry grasses and gusty winds will result in
grassland fire danger rating values will be in the very high
category today with dangerous burning conditions. Outdoor burning is not
recommended as fires could spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Grassland fire danger rating values will be in the very high category
again Monday due to the dry and very low moisture content of
grasses, and other dry organic material on the ground. Outdoor
burning is not recommended as fires could spread rapidly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>035-045-048-010830-
Corson-Dewey-Stanley-Sully-Hughes-Jones-Lyman-
327 AM CDT Sun Apr 30 2023 /227 AM MDT Sun Apr 30 2023/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

In the hours before

Local storm report, Apr 30, 11:07 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 PM CDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     NON-TSTM WND GST 4 ENE POINSETT COLONY   44.66N 96.82W
04/30/2023  M58 MPH          DEUEL              SD   MESONET

            MESONET STATION 47 BRANDT (SDDOT).

&&

RL
Local storm report, Apr 30, 11:40 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 PM CDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     NON-TSTM WND GST 3 SW BIG STONE CITY     45.27N 96.51W
04/30/2023  M59 MPH          GRANT              SD   MESONET

            MESONET STATION 292 7NE MILBANK (SDDOT).

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Stone

When
April 30, 12:55 PM CST to 1:55 PM CST
Where
Big Stone forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093509.